Hail, Franklin
- When
- March 27, 1:53 PM CST
- Where
- Franklin County, 2.18 mi ENE of Liddieville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.140, -91.815
Quarter size hail fell along Erskin Road.
As a cold front moved toward the region, storms developed in a very unstable airmass. These storms brought large hail and damaging winds to the ArkLaMiss region through the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
As a cold front moved toward the region, storms developed in a very unstable airmass. These storms brought large hail and damaging winds to the ArkLaMiss region through the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 27, 11:49 AM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 1249 PM CDT Mon Mar 27 2017 ...SEVERE WEATHER EXPECTED TODAY WITH HIGHER IMPACT SEVERE WEATHER EVENT POSSIBLE MID-LATE WEEK... .UPDATE... Updated for 18Z aviation discussion. && .AVIATION... 18Z TAF discussion: Numerous showers and thunderstorms have developed across the western half of the area late this morning and early this afternoon. These showers and storms are expected to intensify in a favorable severe weather environment with large hail possible in the strongest storms. Storms will move from the west to east through the remainder of the afternoon and into the early evening. VCTS, TSRA, and VCSH was updated accordingly at all TAF sites. Some showers could linger longer at GLH/GWO along a stalled frontal boundary this evening. Otherwise, low ceilings and possible fog development could result in IFR conditions after 9z/28 at most TAF sites, especially in the southeast. /TW/ && .DISCUSSION... Scattered severe storms are still on tap for this afternoon, especially across the northern half of the area. Mid morning water vapor imagery shows a mid/upper shortwave centered over SW Missouri extending back to the AR/LA border. Ahead of this system, very isolated shower activity was ongoing. 12z soundings indicated a pronounced cap around the 700-850 mb layer at SHV, which is likely representative of areas generally from JAN to the north and west. Meanwhile, there was less of a cap noted farther east. Mid level lapse rates were quite steep, on the order of 7.5-8 C. As further destabilization occurs through the day and the cap gradually erodes, the advancing shortwave will help kick off scattered convection, likely first across the Delta around midday then spreading eastward through the afternoon. Because the strongest upper forcing will remain north of the area, with less in the way of low level forcing via a front, a scattered cellular mode is favored over a line through much of the day. The steep mid level lapse rates portend an enhanced large hail potential, with golfball size hail possible and even a report or two of 2"+ hail not out of the realm of possibility. Secondarily, damaging wind gusts and tornadoes will also be possible. Generally speaking, the severe threat will be greater the farther north and east across the area, with the cap and timing (will the cap erode and storms develop before the axis of steep lapse rates shifts to the east?) being the main limiting factors in the west and lesser forcing being the main limiting factor farther south. Some minor adjustments were made to the severe graphic to reflect our latest thinking and the HWO will be updated to reflect this as well. Also, POPs were adjusted upward for much of the area for this afternoon. No other major changes are planned at this point. /DL/ Prior discussion below: Today through tonight: An active weather pattern is in store this afternoon as a strong disturbance will promote widespread convective activity throughout the area. At the surface this morning, a strong 1006mb surface low is moving through the central Plains, with an attendant cold front stretched down through central Texas. Water vapor imagery and regional radars show the widespread convection that developed yesterday afternoon-evening has slowly been losing the punch it had earlier as storms are no where near as vigorous as they progress into central Arkansas. Local radars show a large outflow boundary that extends through southern Arkansas, western Louisiana and into south- central and eastern Texas. This will be an important mechanism for thunderstorm initiation as we go into later this afternoon. For this afternoon, expect the surface low to eject northeast through Missouri and the mid Mississippi Valley, bringing the cold front slowly towards our area. As the trough and surface low eject northeast, an anticyclonic jet at 300mb will propagate into our area. The way this moves in we will be in the front left quadrant, which normally supports divergence and lift. However, with it being opposite and on the back side of the trough, this will actually lead to subsidence by 12Z this morning before the front right quadrant and lift move over between 18-00Z this afternoon. The environment is highly destabilized, some 1000-1500 MLCAPE, with the hi-res NSSL WRF showing up to 2000 J/kg SBCAPE. With steep 700-500mb lapse rates approaching 6-7 deg C under the fast moving disturbance, clockwise curving hodographs, 30+kts low-mid bulk shear and 200-300 m2/s2 SRH, expect vigorous severe thunderstorms, to be possible. SHIP values approach 1-2 and the global and hi- res models show large hail parameter values approaching 10-15+ areawide. The previously mentioned boundary should help convective development, even under some subsidence, mainly early to late afternoon. Even with the best forcing off to our north, this boundary and any convective development looks to be pretty vigorous. Looks as though the best timing for development should be just before noon-1pm in the Delta, with more vigorous thunderstorms 1-3pm in the Delta to Natchez Trace Corridor and closer to 3-5pm along and east of the I-55 corridor. The primary risk with any thunderstorms that develop, especially supercells, will be damaging winds and large hail, possibly up to golf ball size or larger. With southeast moving storms and clockwise curving hodographs, inflow should be efficient and a tornado can not be ruled out. Through collaboration, the SPC has outlined portions of our northern counties in the Highway 82 corridor in an enhanced risk with the slight risk extending down towards the Highway 20 corridor and marginal risk further south. This will be outlined in our HWO/graphics. Temperatures ahead of these storms will be warm and much above normal some 10-15 degrees. Some of these storms to linger into the overnight hours, with some of these more vigorous storms possibly lingering a few hours after 7pm or so before weakening. As the surface low ejects northeast, the cold front will slowly move into our area tonight. The front should move into the Delta just before midnight and only slowly move south towards I-20 by daybreak. Expect convection that lingers or any new development to remain tied to the cold front as rain and any storm chances will slowly lift north, mainly along and north of the I-20 corridor. Some patchy fog can't be ruled out in the southeast as moisture pools ahead of the boundary. Due to clouds and the cold front around, expect temperatures slightly cooler in the Delta but warmer in the low-mid 60s elsewhere. /DC/ Tuesday through Sunday: A potential severe weather event for the Wednesday night/Thursday period will be the main concern for the long term portion of the forecast. As we go from Tuesday through Wednesday, a strong and progressive upper level ridge will move across the ArkLaMiss bringing continued well above normal temperatures. A strong trough crossing the Southern Plains will approach the ArkLaMiss late Wednesday night and bring significant height falls and potentially widespread convection before daybreak to the Delta region. Given steep mid level lapse rates and strong deep layer shear, expect some storms to be severe with all modes possible. A split upper level jet rounding the base of the trough should help to enhance lift and potentially anchor a convective system over portions of the forecast area Thursday resulting in a more enhanced severe threat along with the potential for heavy rainfall. It would seem the more favorable location on the synoptic scale would be northwest portions of the area, but could imagine mesoscale influences playing a large role in convective evolution and this makes confidence in potential MCS location low. Another upper level ridge will progress across the region from Friday into the weekend bringing more above normal temperatures and generally dry weather. We should see the next strong trough approach Sunday bringing another chance for stormy weather. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 82 64 82 63 / 74 49 25 9 Meridian 82 63 82 61 / 69 47 26 9 Vicksburg 82 65 81 63 / 69 34 24 9 Hattiesburg 82 63 83 62 / 31 28 22 9 Natchez 82 65 82 64 / 62 16 23 8 Greenville 79 60 77 62 / 62 51 17 9 Greenwood 80 61 78 62 / 72 58 21 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/DL/DC/EC
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 1153 AM CDT Mon Mar 27 2017 ARZ074-LAZ007-015-016-023>026-MSZ053>055-059>066-072>074-281700- Ashley-Morehouse-Richland-Madison LA-Franklin LA-Catahoula-Tensas- Concordia-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 1153 AM CDT Mon Mar 27 2017 This hazardous weather outlook is for portions of northeast Louisiana, southern portions of central Mississippi, and for Ashley County Arkansas. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Midday through this evening Isolated severe thunderstorms will be possible today from around midday through this evening. The primary risks will be hail up to the size of quarters and damaging wind gusts. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A potent weather system will bring the potential for severe weather to the entire outlook area from late Wednesday night through Thursday. The primary severe weather concerns will be damaging wind gusts, large hail, and the possibility for tornadoes. Stay tuned for updates concerning this potential severe weather event. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, ham radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight and Wednesday night through Thursday. ARZ075-LAZ008-009-MSZ018-019-034>052-056>058-281700- Chicot-West Carroll-East Carroll-Bolivar-Sunflower-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Smith-Jasper-Clarke- 1153 AM CDT Mon Mar 27 2017 This hazardous weather outlook is for portions of central Mississippi, extreme northeastern Louisiana, and Chicot County Arkansas. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Midday through this evening Severe thunderstorms are possible today from midday through this evening. The primary risks will be hail up to the size of golf balls and damaging wind gusts, although a tornado cannot be completely ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A potent weather system will bring the potential for severe weather to the entire outlook area from late Wednesday night through Thursday. The primary severe weather concerns will be damaging wind gusts, large hail, and the possibility for tornadoes. Stay tuned for updates concerning this potential severe weather event. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, ham radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight and Wednesday night through Thursday. MSZ025>033-281700- Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha- 1153 AM CDT Mon Mar 27 2017 This hazardous weather outlook is for northern portions of central Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Mid-late afternoon through this evening Severe thunderstorms are expected today during the mid-late afternoon through this evening. The primary risks will be golf ball size hail, damaging wind gusts, and a tornado or two are possible. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A potent weather system will bring the potential for severe weather to the entire outlook area from late Wednesday night through Thursday. The primary severe weather concerns will be damaging wind gusts, large hail, and the possibility for tornadoes. Stay tuned for updates concerning this potential severe weather event. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, ham radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight and Wednesday night through Thursday. DL && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
Special Weather Statement
National Weather Service Jackson MS
238 PM CDT MON MAR 27 2017
MSZ040-041-272015-
Sharkey MS-Issaquena MS-
238 PM CDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ISSAQUENA AND
NORTHWESTERN SHARKEY COUNTIES UNTIL 315 PM CDT...
At 238 PM CDT, Meteorologists were tracking a strong thunderstorm
over Grace, or near Rolling Fork, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Anguilla, Nitta Yuma and Panther Burn around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Mississippi.
LAT...LON 3301 9101 3301 9092 3308 9091 3310 9089
3310 9083 3288 9076 3290 9096 3300 9102
TIME...MOT...LOC 1938Z 248DEG 18KT 3296 9094
17PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL FLOWOOD 32.33N 90.11W
03/27/2017 E1.00 INCH RANKIN MS PUBLIC
IN THE RIVER OAKS AREA OF FLOWOOD.
&&
NWS JACKSON MS
IRIS SYSTEMSpecial Weather Statement
National Weather Service Jackson MS
242 PM CDT MON MAR 27 2017
MSZ039-272030-
Noxubee MS-
242 PM CDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOXUBEE COUNTY UNTIL 330
PM CDT...
At 242 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mashulaville, or 11 miles north of Preston, moving northeast at
35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mashulaville around 250 PM CDT.
Macon around 310 PM CDT.
Brooksville around 315 PM CDT.
Deerbrook around 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern and east central Mississippi.
LAT...LON 3293 8881 3316 8881 3329 8858 3329 8851
3308 8838
TIME...MOT...LOC 1942Z 241DEG 30KT 3304 8881
GRGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 6 E NOXAPATER 32.98N 88.97W
03/27/2017 E1.25 INCH WINSTON MS PUBLIC
NEAR THE NANIH WAIYA COMMUNITY.
&&
NWS JACKSON MS
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 E JACKSON 32.32N 90.16W
03/27/2017 E0.88 INCH HINDS MS PUBLIC
REPORTED ABOUT ONE MILE SOUTH OF
I-55/LAKELAND DR.
&&
NWS JACKSON MS
IRIS SYSTEMSpecial Weather Statement National Weather Service Jackson MS 249 PM CDT MON MAR 27 2017 MSZ054-062-272015- Copiah MS-Lincoln MS- 249 PM CDT MON MAR 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN AND SOUTHWESTERN COPIAH COUNTIES UNTIL 315 PM CDT... At 249 PM CDT, Meteorologists were tracking a strong thunderstorm near Caseyville, or 10 miles northwest of Brookhaven, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Brookhaven around 300 PM CDT. Glancy around 305 PM CDT. Wesson and Martinsville around 310 PM CDT. Other locations impacted by this storm include Beauregard. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3161 9060 3173 9067 3188 9043 3160 9029 TIME...MOT...LOC 1949Z 251DEG 27KT 3169 9058 17
The Ft Polk radar (KPOE), 155 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell along Erskin Road.
A tree was blown down along Louisiana Highway 877 near Monticello.
Quarter sized hail fell at Goodman's Flying Services.
A swath of damaging winds moved through Tensas Parish. An estimated dozen power poles and several trees were blown down around Lake St. Joseph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689669, 689671, 689672, 689673, 689674.